Health & Science

What parents need to know about using naloxone to fight teen opioid deaths

Pinterest LinkedIn Tumblr

With the surge in teen opioid overdoses in recent years, pediatricians and substance abuse experts are increasingly recommending that parents learn how to use the drug naloxone. Since three out of four adults who develop substance abuse issues start using drugs or alcohol before they turn 18, it’s important for parents to recognize the signs of substance abuse and overdose in teens and learn what to do in case of an emergency.

What are opioids?

The most commonly used prescription opioids include hydrocodone (such as Vicodin), oxycodone (such as OxyContin and Percocet), oxymorphone, morphine, codeine, and fentanyl. Prescription opioids are powerful pain-reducing medications, and illegal opioids like heroin produce similar pain-relieving and euphoric effects. Opioids are extremely addictive and can cause severe withdrawal symptoms after only one use.

You may have heard about fentanyl in particular in the news recently, and with good reason. Fentanyl, which is 50 times stronger than heroin, is being substituted or mixed in with other drugs because it is potent and cheap to manufacture. It can be found in opioids, party drugs like MDMA, and counterfeit pills that are made to look like prescription drugs including painkillers, ADHD medications, anxiety pills, or sleep aids. These pills are widely available for sale on social media, so teens are at risk of accidental poisoning and death.

What is naloxone?

Naloxone is a medication that binds to the brain’s opioid receptors and can reverse and block the effects of opioids in the event of an overdose. The most popular brand name of naloxone is Narcan, which is available in nasal spray and injection forms. 

Administering naloxone during an opioid overdose should temporarily reverse the effects of the overdose, and cause immediate withdrawal from the drug. After naloxone is given to someone suffering from an overdose, immediate medical attention and substance abuse intervention is strongly recommended.

The symptoms of opioid withdrawal that may follow a dose of naloxone include:

  • Nervousness, restlessness, or irritability
  • Body aches
  • Dizziness or weakness
  • Diarrhea, stomach pain, or nausea
  • Fever, chills, or goosebumps
  • Sneezing or runny nose

Increasingly, substance abuse experts are recommending that families and community members learn to administer naloxone and keep supplies of the drug on hand in case of an accidental overdose. As of 2022, every state has a law that allows people to get Narcan without an individual prescription. Many localities, nonprofit organizations, and some pharmacy chains are beginning to provide free naloxone training and doses of the medication to anyone who wants it. 

Health insurance will often cover the cost of naloxone, though there may be a copay depending on the policy. Narcan, the most popular brand of naloxone, expires after three years if stored properly. However, be sure to check the package for an expiration date. Expired Narcan can still be used with nearly as much efficacy, but if possible it should be thrown out and replaced with a new supply. 

What happens when someone experiences an overdose?

Parents should learn to spot the signs and risk factors for drug overdose. Even if your child doesn’t have a substance abuse issue, there are a variety of ways accidental overdoses can happen. An opioid overdose can occur for a number of reasons, including:

  • Misunderstanding medication instructions, such as accidentally taking an extra dose;
  • Intentional misuse of a prescription drug;
  • Taking opioid medications prescribed for someone else;
  • Mixing opioids with other medications, alcohol, or over-the-counter drugs;
  • Unknowingly ingesting a dose or type of drug that was mislabeled or misrepresented (most commonly with illegally produced and sold drugs).

If you suspect opioid use, and notice any of the following warning signs, it’s vital to take emergency measures immediately:

  • They do not wake up or respond to your voice or touch;
  • Their breathing is abnormal, very slow, or has stopped;
  • They have pin-point sized pupils;
  • Their lips or nose turn a bluish color.

If someone is experiencing an opioid overdose, quick intervention is key. The first step in this situation should always be to call 911. Even if there is naloxone available to use immediately, it’s important to get healthcare professionals involved as soon as possible to manage the withdrawal symptoms or any continuing overdose symptoms. If naloxone is administered before medical personnel arrive, the person experiencing an overdose should be monitored constantly until they arrive and then for at least two hours after the last dose of naloxone was given. 

Many experts emphasize that the hours and days just after an overdose is reversed with naloxone is a key time for people with substance abuse issues to be connected with addiction treatment. Counseling, rehabilitation programs, and sobriety groups are just a few of the options someone might explore to manage their addiction to a substance like opioids. 

Starting the conversation with kids early on about substance abuse and addiction is key for building the trust and communication that can help prevent them from making harmful choices in the future. For tips on how to talk to your children about these tough topics, read our scripts for parents about substance misuse and addiction and the specific dangers of fentanyl.


Dealing with school closures, childcare issues, or other challenges related to coronavirus? Find support, advice, activities to keep kids entertained, learning opportunities and more in our Coronavirus Parents: Parenting in a Pandemic Facebook Group.

For ongoing updates on coronavirus-related issues and questions that impact children and families, please find additional resources here.




Mckenna Saady is a staff writer and digital content lead for ParentsTogether. Before working for nonprofits such as the Human Rights Campaign and United Way, Mckenna spent nearly a decade as a child care provider and Pre-K teacher. Originally from Richmond, VA, she now lives in Philadelphia and writes poetry, fiction, and children’s literature in her spare time.